When Imitrex was approved for sale on Dec. 29, 1992, it was hailed as a miracle medicine for migraine sufferers, even though patients had to self-inject the drug. People incapacitated by horrible headaches were willing to do just about anything to relieve the pain. One woman wrote to tell us that she was desperate because of migraines twice a week. She thought if she had a gun she would shoot herself.
Imitrex (sumatriptan) generated enormous excitement because it represented a new approach and promised fast relief for many who could get no benefit from existing drugs.
Research suggested that 70 percent of patients experienced significant relief within one hour of an injection.
Despite the enthusiastic welcome Imitrex received, there were warnings of serious adverse reactions even before the U.S. Food and Drug Administration approved it.
Dr. Paul Leber is director of the FDA's Division of Neuropharmacological Drug Products. On Dec. 28, 1992, he wrote a memo to his superior.
He warned, "Used appropriately, Imitrex is reasonably safe; used in the patient with pre-existing cardiovascular disease, however, may be dangerous, even deadly."
The problem is that millions of people may have undiagnosed heart disease. They appear to be susceptible to a range of serious adverse effects from Imitrex, including palpitations, angina, heart rhythm disturbances, heart attack, seizure and stroke.
In his memo, Dr. Leber remarked, "Consequently, because the prevalence of undiagnosed coronary-artery disease is high, if Imitrex is widely used once marketed, a sizable number of patients with significant but unrecognized coronary-vessel disease will be inadvertently exposed. . . . It is probable, if not certain, that some of these individuals will suffer serious harm, even death."
This prediction has come true. There have been heart attacks, strokes and deaths associated with Imitrex.
The company maintains that most serious complications occurred coincidentally. That is, people who were already experiencing a stroke may have mistakenly been given Imitrex.
But there are also cases of seemingly healthy people succumbing after receiving Imitrex. On Feb. 4, 1994, Dianne Riley was having a terrible headache. At 41 years of age she
appeared otherwise well.
Her physician administered a shot of Imitrex in his office. Within minutes she experienced chest pain, sweating and vomiting. Although she was rushed to a hospital, she died less than two hours after the injection.
Another case reported in Neurology (June 1995) involved a 35-year-old woman with underlying but unrecognized coronary artery disease. She went into cardiac arrest within minutes of her first Imitrex injection.
Now, doctors are able to prescribe oral Imitrex for the first time.
This is an advance for patients who dislike injections, and will give millions more migraine sufferers access to this medicine. For many it will be a miracle. For anyone with a history of heart disease, however, it could be a prescription for disaster.
Q: I have heard that Tylenol in excess can be a problem. I take the maximum dose every day to treat my headaches. Is this too much?
A: If you do this every day for months at a time, you may indeed be asking for trouble.
The manufacturer warns against using Tylenol continuously for more than 10 days. Liver and kidney problems may result from overuse.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. "The People's Pharmacy with Joe and Terry Graedon" is a call-in show syndicated to public radio stations.